Well, after 7 days on sprycel and allopurinol, I became very ill last weekend. Two times to the outpatient part of the oncology unit for labs, bolus of fluids & VS's check. I started running a fever, first up to 102, then down to 101.8, then up to 103, by last Monday, I was up to over 104, terrible chills/shaking had a horrible rash and felt like a truck had hit me. I stayed 2 days in the hospital for steroids, went home and for the last 2 days, I finally feel almost like myself. At first, all the physicians (hem/oncology, dermatologist & infectious disease) mds thought it was the sprycel. But, right before I was released, my hem/oncologist said he thinks it may be the allopurinol because he hasn't had anyone with a rash like that AND present with a fever. There are many documented cases of people on allopurinol with this rash/fever, also had a little blood in my urine, etc. Been off all meds since last week, md said I had to get my rash under control with steroid cream (it looks almost completely better). I am scared to start meds again, not being 100% which medication caused it, although all md's say it was a severe medication reaction. I am ready to get used to sprycel & want to stay on it. This allopurinol, not sure what is a good substitute during the phase where all the cancer cells are being eliminated from my body, scares me alot. I don't ever want to feel like that again. Anyone with these problems on these meds? Thoughts anyone?
what a week - would like to hear from others about their experiences
Posted 30 October 2011 - 07:27 PM
I've never been on allopurinol but have been on Sprycel 100mg for 8 months. I would say for me that fatique and rash have been the worst side effects. When I first started Sprycel the rash was horrible for a couple of months, then it got better. However it comes in cycles. I have have 2 months with no rash and then BAM,,, back it comes. I've gotten prescription creams that work some on my face. I just can't afford to slather my entire body in it...ha! I hope that your side effects get better soon. We are in this for the long haul, aren't we? Take care
Posted 30 October 2011 - 07:28 PM
Hi, Txmom. .sorry you had such a horrific week. It's been awhile since my diagnosis, so perhaps I'm not remembrering events 100% accurately, but I took Hydroxyurea to bring the white count down quickly. Along with the Hydrea, I took Allopurinol to prevent gout from developing due to the uric acid crystals that can form (at least I'm pretty sure that's why it's prescribed). My oncologist was very careful to cut down on the hydrea dosage very quickly as my counts came down. .. I was doing blood tests a couple times a week or more at the start. I stopped both the hydrea and allopurinol BEFORE ever starting on Gleevec. I'm surprised that you're still on the allopurinol if you've started Sprycel.
Posted 30 October 2011 - 07:43 PM
If your WBC has come down to roughly under 25K then you would not need the Allopurinol. Even under 50K would be OK. Some people do not take it at all even with 100K. But you should over-hydrate for about a week if you do not take it.
Also, maybe your Onc should re-start you on half dosage Sprycel for a week or so.
Posted 30 October 2011 - 10:35 PM
Two days after diagnosis, I was admitted to the hospital for two days with fevers. I was on Hydrea and Allopurinol. After repeated blood cultures didn't find any infections, my onc took me off the Allopurinol because he thought that's what was making me so sick. I didn't get a rash, though. My wbc had dropped from 317k to 240k when I was taken off the Allopurinol.
Posted 30 October 2011 - 10:37 PM
I am sorry you have had a rough start with the meds. I have been on 100mg of Sprycel for eight days now, I had horrible headaches, so bad I could not stand noise or move my head without severe pain, I did not even go outside, but by last Friday they were beginning to subside. I did have a rash on the inner side of my knees and up my legs, but it did not last all that long. So far I have not had anything on my face, but looking for that side effect. I am a bit sluggish, but not sure that is all from meds, a bit of depression still lingers so that is possibility also.
I am taking Sprycel 140mg, 2000mg, the allopurinoll, for uric acid build up, two full strength aspirin per day. I guess I am weird, I am the only one at the Hanhe Cancer Center in Dubois on all of these meds. I do understand your reluctance to start the meds again, you feel so much better when you do not have to take them. I was told after my results begin to drop I will no longer have to take the aspirin and allipurinol, but until then I am stuck with a host of med bottles on the counter.
I wish you the best of luck, perhaps the Sprycel will work quickly, and you will not have to take the allopurinal for long. I do not know if there is another drug like this one, I know very little, must of my knowledge has been gained by reading information on here.
Take care and keep us posted, we will be waiting to see how you are doing.
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users